Issue: December 2019
Perspective from Brian R. Wood, MD
October 25, 2019
4 min read
Save

ART-related weight gain ‘ubiquitous’ and ‘reflective of our society’

Issue: December 2019
Perspective from Brian R. Wood, MD
You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

Paul E. Sax, MD
Paul E. Sax

Findings from a pooled analysis of eight randomized controlled clinical trials showed that weight gain is “ubiquitous” in treatment-naive patients with HIV who initiate ART, and that it can be impacted by demographic factors such as race and gender, HIV-related factors, and the type of ART regimen, researchers reported.

“It’s reflective of our society,” Paul E. Sax, MD, clinical director of the HIV program and division of infectious diseases at Brigham and Women’s Hospital in Boston and professor of medicine at Harvard Medical School, told Infectious Disease News. “There is an obesity epidemic in the United States, and worldwide, and people with HIV are now at risk for obesity the same as people without HIV.”

Return-to-health weight gain

In a related editorial, Sara H. Bares, MD, assistant professor of internal medicine at the University of Nebraska Medical Center, noted an abundance of research showing that ART initiation can lead to weight gain.

"While this weight gain often represents a return to health among those who are underweight at the time of ART initiation, weight gain among those in the normal and overweight categories prior to the initiation of ART has been associated with an increased risk of metabolic and cardiovascular disease,” she wrote.

Similarly, Sax said that it is important to underscore that some weight gain is attributed to better health.

“When people are getting healthier, they put on weight, especially with infectious diseases,” he said. “You treat an infectious disease and people gain weight.”

He noted that this was particularly the case with older studies, when people entered clinical trials with more advanced HIV disease.

Excessive weight gain: An adverse event

Sax and colleagues conducted a pooled analysis of data from the eight studies on patients with HIV initiating ART between 2003 and 2015. The final analysis included 5,000 participants and 10,000 person-years of follow-up.

The researchers observed greater weight gain among patients receiving newer ART regimens and among participants in more recent trials. The study demonstrated that lower CD4 counts, higher HIV-1 RNA, no history of injection drug use, female sex and black race were all associated with weight gain.

“These findings are particularly concerning given the disproportionate burden of HIV and obesity in the black and female population in the United States,” Bares wrote. “The mechanism is unclear, but a number of factors including environmental and genetic factors may play a role.”

Sax and colleagues found that integrase strand transfer inhibitors (INSTIs) were associated with more weight gain compared with protease inhibitors or non-nucleoside reverse transcriptase inhibitors (NNRTIs). Additionally, among INSTIs, bictegravir and dolutegravir were associated with more weight gain compared with elvitegravir/cobicistat.

PAGE BREAK
Kassem Bourgi, MD
Kassem Bourgi

Sax said it is critical that clinicians counsel patients about the anticipated effects of starting HIV treatment.

We should mention that most people do gain some weight, but that in certain individuals it can be excessive,” Sax said. “I don’t think we are the stage where this adverse event — because I think we have to say excessive weight gain is an adverse event — is sufficient to warrant changing what our recommended first-line regimens are.”

When comparing NNRTIs, rilpivirine was associated with more weight gain compared with efavirenz, according to the researchers. Comparing nucleoside/nucleotide reverse transcriptase inhibitors, they found that tenofovir alafenamide was associated with more weight gain than tenofovir disoproxil fumarate (TDF), abacavir or zidovudine.

“The regimen that was associated with the least weight gain was TDF/[emtricitabine]/efavirenz and yet that particular regimen has other disadvantages that would not make me want to go back to using that as a first line treatment,” Sax said.

Kassem Bourgi, MD, assistant professor of clinical medicine at Indiana University, said it is unclear if the weight gain “is secondary to off-target effects of these drugs and a drug toxicity, or whether it’s due to the higher effectiveness, safety and tolerability of these drugs.”

“Therefore, until additional studies can clarify the mechanisms related to differences in weight gain on different ART regimens and the impact of the increased weight gain, clinicians should continue utilizing INSTI-based regimens if they represent the best choice for a patient given other factors,” Bourgi, who was not involved in the study, told Infectious Disease News.

Bares described the findings as “a call to arms” for further, rigorous study.

“As we continue to investigate the causes, consequences and management of weight gain following ART initiation (and switch), we must strive to enroll sufficient numbers of women from diverse racial and ethnic backgrounds in order to allow for sex and race-stratified analysis,” she wrote. – by Marley Ghizzone

References:

Bares SH. Clin Infect Dis. 2019;doi:10.1093/cid/ciz1004.

Sax PE, et al. Clin Infect Dis. 2019;doi:10.1093/cid/ciz999.

Disclosures: Bares reports receiving grants to her institution from Gilead Sciences, outside the submitted work. Bourgi reports receiving research grant funding from Gilead Sciences. Sax reports receiving support from Gilead Sciences, GlaxoSmithKline and ViiV Healthcare, and to receiving personal fees from and being a scientific advisory board member for Gilead, GlaxoSmithKline, Janssen, Merck and ViiV. Please see the study for all other authors’ relevant financial disclosures.